Minutes of Meeting Neo-Brahmi Generation Panel First Face to Face

First Face to Face Meeting

(10:00 AM to 5:00 PM)

16th July 2015

Courtyard by Marriot

Bund Garden Road

Pune, Maharashtra

Participants: In alphabetical order

S.No.	Name	Organization		
1	Anupam Agrawal	Tata Consultancy Service, Kolkata, India		
2	Abhijit Dutta	Wikimedia, Delhi, India		
3	Akshat S. Joshi	C-DAC, Pune, India		
4	Ganesh Murmu	Ranchi University, Ranchi, India		
5	Girish Mishra	Odisha, India		
6	Gurpreet Singh Lehal	Punjabi University, Patiala, India		
7	Kalyan Vasudeo Kale	Formerly affiliated with University of Pune, Pune, India		
8	Mahesh D. Kulkarni	C-DAC, Pune, India		
9	Neha Gupta	C-DAC, Pune, India		
10	Nishit Jain	C-DAC, Pune, India		
11	Prabhakar Pandey	C-DAC, Pune, India		
12	Raiomond Doctor	C-DAC, Pune, India		
13	Rajib Chakraborty	Visva-Bharati, Santiniketan, West Bengal, India		
14	Samiran Gupta	ICANN, Delhi, India		
15	Saroja Bhate	University of Pune, Pune, India		
16	Shantaram S. Warde Walawalikar	Independent Researcher, Goa, India		
17	SwarnaPrabha Chainary	Guwahati University, Guwahati, India		
18	Udaya Narayana Singh	Visva-Bharati, Santiniketan, West Bengal, India		

Agenda

Event	Time	Duration	By
Introduction- Round the Table	10:00	10 min	Everyone
Welcome address	10:10	15 min	Mr. Mahesh Kulkarni
Opening Remarks by Chair	10:25	10 min	Dr. Udaya Narayana Singh
Introduction to ICANN and its initiatives	10:35	20 min	Mr. Samiran Gupta
Bringing languages to digital Medium	10:55	25 min	Dr. Raiomond Doctor
Tea Break	11:20	15 min	
Introduction to Unicode (Unicode Primer)	11:35	30 min	Dr. Raiomond Doctor
Open Discussion / QnA Session	12:05	20 min	
Internationalized Domain Names – An overview	12:25	20 min	Mr. Nishit Jain
Background of the IDN Variant TLDs Program	12:45	25 min	Ms. Neha Gupta
Open Discussion / QnA Session	13:10	15 min	
Lunch Break	13:25	45 min	
Label Generation Ruleset Process for the Root Zone	14:10	30 min	Mr. Akshat Joshi
Road Ahead- Project Timelines Discussions	14:40	40 min	Mr. Akshat Joshi
Open Discussions	15:20	30 min	
Tea Break	15:50	15 min	
Open Discussions	16:05	40 min	
Summing-up and Vote of thanks	16:45	15 min	Mr. Mahesh Kulkarni

Summary of Discussions:

The Neo-Brahmi Generation Panel meeting started with welcome address by Mr. Mahesh Kulkarni. He welcomed all members and thanked ICANN for arranging the meeting. He talked about the need for working on and complexities involved in Indian Languages. He also briefed about the IDN ccTLD program and the importance of having domain names in the native languages. He also discussed the role C-DAC has played for enabling .BHARAT ccTLDs in the Root Zone. In his address, he also touched upon topic of IDN Variant Issues project.

This was followed by a short introduction of the members who introduced themselves and presented a brief description of work they are involved in.

Dr. Udaya Narayan Singh, Chair. Neo Brahmi Generation Panel gave a presentation on "Multiscriptal India: Diversity on a Unified Platform". In his opening remark, he talked about the importance of democratization of the web using multiple languages in the domain name space. The presentation set the academic environment for the meet by providing an overview of Indic scripts and the challenges of the languages and scripts that originated from Brahmi, and spread into different countries in Asia.

Mr. Samiran Gupta, India Head, ICANN then briefed the participants about ICANN's history, initiatives and its role. At the end he also talked about the ICANN's multi-stakeholder model.

During interactions, Dr. Udaya made a comment regarding the outreach, promotion and proliferation of information of ICANN endeavours to the local masses. He also suggested that the group should write articles about this initiative in the local newspapers and magazines in the local languages so as to raise the awareness among people. Making many capable stake-holders aware (of what they could contribute) through the various social media should also be explored. The awareness would help in getting the real contributors on-board.

Dr. Raiomond Doctor's presentation was delivered in two sessions.

The first session was focussed towards the overview of idea of having a Neo-Brahmi Panel. He started his presentation with a remark on having the notion of community and outreach. He also briefed about the evolution of writing system in India, with specific reference to Brahmi based scripts.

In the second session, he gave a basic introduction to Unicode (Unicode primer). He explained some very important fundamental features of the Unicode such as code point, character, character properties, code block, Normalization etc. in relation to Variant TLD Program. He also explained about the difference between the rendering and reordering.

After his presentations, the floor was open for discussion. During the session, Mr. Abhijit Dutta made a point that the distinction should be made on the character code points instead of their rendering behaviour i.e. the sequence of characters in storage does matter rather than their display. Also, Mr. Mahesh Kulkarni emphasised about the language ignorance and on the importance of script grammar. In the discussion, Dr Saroja Bhate also gave clarification on the wrong usage of term "Halant". Members had an interactive discussion on the same.

After the open discussion, Mr. Nishit Jain gave an overview about the Domain names and Internationalized Domain Names. In his presentation, he explained various terms and technologies starting from the internet to Domain Names, Anatomy/hierarchy of a Domain Name, ccTLD and gTLD. He also explained domain name resolution process in brief. He also touched upon the topic of Akshar and its associated rules. In the end he talked about the focus area of Neo-Brahmi Generation Panel.

Ms. Neha Gupta gave a presentation on the background of IDN Variant TLD Program. In her presentation she also gave an overview about the gTLDs. While the topic of new gTLDs was going on, Samiran added to that and talked about the importance of new gTLDs and the price associated with it. She also briefed about the various phases of IDN Variant Issues project.

There was another open session planned in the afternoon. The session was quite interactive and members asked about their queries related to Neo-Brahmi GP. Mr. Mahesh Kulkarni explained more about the role of Generation Panel and Integration Panel. He also gave the analogy of the work which is already done under .BHARAT ccTLD and the work which is going to happen under Neo-Brahmi GP.

One of the queries raised was "what is the expertise of integration panel?". Mr. Akshat Joshi gave reference of the "Root Zone LGR Project" community wiki page and explained the composition and expertise of the integration panel.

Also, Dr. Udaya enquired about the panel size and how much it can be expanded. He also pointed out the linguistics expertise in the likes of Nicholos Ostler in the Integration Panel. Mr. Mahesh Kulkarni and Mr. Samiran talked about the expansion of group in terms of diversity and the representation of languages by the experts from various states and regions.

Based on the inputs, Dr. Udaya suggested some points in order to expand the panel:

- The Languages and Scripts having usage across multiple states need to be represented by experts from different regions.
- Prepare a list of the experts who have worked on the writing systems vis-a-vis Scripts and Languages. Seeing the possibility of including them in the Generation Panel.
- The Languages shared across multiple countries; need to be represented by language experts from those countries.

Mr. Mahesh Kulkarni then talked about the efforts taken by C-DAC in order to include the diverse expertise.

Mr. Abhijit Dutta also suggested about the inclusion of state/language representatives for the final endorsement of the work done by neo-Brahmi Generation Panel for that respective language or script.

Mr. Akshat Joshi then gave his presentation on "Introduction of Label Generation Ruleset". Before introducing the Label Generation Ruleset procedure, he explained about the ".BHARAT" ccTLD policy and its various components. He then explained about the various principles in the LGR procedure which should be adhered to and components that are required by Neo-Brahmi GP like IDNA protocol, Maximal Starting Repertoire (MSR).

This was followed by another open session. In this members enquired about the relationship of Unicode and Punycode and its functioning. Some of the queries related to MSR were also raised 1) whether the

language is fully represented by MSR or not. 2) Reason of some of the code points not being part of MSR. After the open session, members discussed the timelines of Neo-Brahmi GP. It was also discussed whether we have sufficient representation for various languages that are majorly using the scripts under consideration. It was decided that a list be prepared for the same with the names of the probable experts. Also the responsibility of bringing on-board the identified experts were taken by the members. Based on that feedback a list containing the suggested names of experts for various languages and the person responsible for bringing that expert was created.

The following plan of action was decided:

- 1. Inviting the identified additional experts.
- 2. Extending the timelines (Using the Microsoft Project Plan or Trackable Excel)
- 3. Meeting over fortnightly/monthly call
- 4. Second Face to Face meeting for new members and remote participation via Adobe Connect for the existing members.